Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 64, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 31, 2004, 1:22 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 1:22 PM CDT (18:22 UTC)
- Expired
- May 31, 2004, 1:45 PM CDT
- In force
- 23 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Saint Tammany Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:00 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
533
WUUS54 KLIX 311822
SVRNEW
LAC103-311845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
125 PM CDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
* UNTIL 145 PM CDT
* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES EAST OF ABITA SPRINGS...OR ABOUT 10
MILES EAST OF COVINGTON...MOVING EAST AT 25 MPH.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3039 8976 3045 9003 3060 9000 3060 8983
3043 8968 3036 8965
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:05 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 31, 11:05 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1105 AM CDT MON MAY 31 2004
...UPDATED TO REMOVE SMALL CRAFT ADVISORY AND ADD TORNADO WATCH...
.DISCUSSION...
MODELS SHOW SOME DIFFERENCE THIS AM WITH AVN BEING THE OUTLIER. BOTH
INITIALIZE FAIRLY WELL AND ARE CLOSE THROUGH 30 HOURS. AFTER 30
HOURS AVN APPEARS TO HAVE SOME CONVECTIVE FEEDBACK PROBLEMS WITH A
STRONG BULLSEYE OF WEATHER OVER NORTHERN LA AND CARRIES SAME EAST
ACROSS CENTRAL MS AND AL THROUGH 02/00Z. ETA SHOWS LESS VORTICITY
AND CONVECTIVE PRECIPITATION AND SHOWS AREAL OUTLINE COVERING MORE
TERRITORY IN LA THAN AVN. SINCE THE SURFACE FRONTAL BOUNDARY WILL BE
IN THE CENTRAL LA TO CENTRAL AL AREA TUESDAY...THIS SHOULD ACT TO
FOCUS CONVECTIVE DEVELOPMENT. AVN AND ETA 250MB JET PROGS KEEP THE
AREA NORTH OF THE FRONT IN NORTH MS AND NORTH AL IN BEST POSITION
FOR MAX UPPER LEVEL DIFLUENCE. HOWEVER...LOW LEVEL INFLOW FROM GULF
MIXED WITH AFTERNOON HEATING AND POTENTIAL OUTFLOW BOUNDARIES WILL
KEEP OUR CWA IN THREAT OF CONVECTIVE WEATHER INTO TUESDAY...WILL
KEEP LIKELY POPS IN AREA FOR TUESDAY. HAVE ALSO DIVERGED FROM AVN
MOS GUIDANCE FOR WEDNESDAY. MODELS KEEP LA UNDER NORTHWEST FLOW
ALOFT AND SUGGEST A SERIES OF WEAK SHORT WAVES MOVING THROUGH THE
BROAD TROUGH ACROSS THE OHIO AND MISSISSIPPI VALLEY THROUGH FRIDAY.
WILL UP THE POPS TO CHANCE CATEGORY EACH AFTERNOON AND EVENING. WILL
KEEP THE SMALL CRAFT ADVISORY CONDITIONS UP FOR TODAY AND LOWER THEM
IN THE AFTERNOON/EARLY EVENING.
&&
PRELIMINARY POINT NUMBERS...
MCB 86 71 90 71 / 80 40 70 10
BTR 88 75 90 74 / 70 40 70 10
MSY 90 77 89 76 / 50 30 60 10
GPT 87 75 87 75 / 50 30 60 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH LAC005-007-033-037-047-051-063-071-075-077-
087-089-091-093-095-103-10 5-117-121-125.
MS...TORNADO WATCH MSC005-045-047-059-113-147-157.
LA AND MS COASTAL WATERS...NONE.
&&
25Hazardous weather outlook, May 31, 11:00 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT MON MAY 31 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011200- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1100 AM CDT MON MAY 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHWEST MISSISSIPPI AND SPREAD SOUTHWARD THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE AND BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EARLY EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 11:00 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT MON MAY 31 2004 MSZ070-071-311700- PIKE-WALTHALL- 1100 AM CDT MON MAY 31 2004 ...STRONG THUNDERSTORMS MOVING EAST THROUGH PORTIONS OF PIKE AND WALTHALL COUNTIES... AT 1058 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MOVING EAST ABOUT 25 TO 30 MPH THROUGH CENTRAL PORTIONS OF PIKE COUNTY TOWARDS WALTHALL COUNTY. STRONG GUSTY WINDS TO 45 MPH...LOCALLY HEAVY RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. A TORNADO WATCH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND WARNINGS CONCERNING THIS FLOOD POTENTIAL.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:45 PM CDT | Special Marine Warning | LIX | 60 min | |
| May 31, 2:40 PM CDT | Special Marine Warning | LIX | 50 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.